Alert archive / Kentucky / River Flood Warnings in 2019

River Flood Warning 12, NWS Louisville, KY

February 10, 2019Jefferson County, Oldham County, Kentucky; Clark County, Floyd County, Indiana

NWS Louisville, KY issued this river flood warning at Feb 10, 2019, 12:42 PM EST for Jefferson County, Oldham County, Kentucky; Clark County, Floyd County, Indiana. It took effect at Feb 12, 2019, 4:00 AM EST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 10, 2019, 12:42 PM EST (17:42 UTC)
In effect from
Feb 12, 2019, 4:00 AM EST
Expired
Feb 18, 2019, 7:27 AM EST
In force
6 days
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Clark County, IN, Floyd County, IN, Jefferson County, KY, Oldham County, KY

The radar

The Louisville radar (KLVX), 47 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at McAlpine Upper (MLUK2). The gauge peaked at 28.68 ft at Feb 14, 2019, 4:00 AM EST.

actionminormoderate20253002/1002/1102/1202/1302/1402/1502/1602/1702/1802/19
Action stage
21 ft
Minor stage
23 ft
Moderate stage
30 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03293551, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Feb 10, 11:02 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 10, 11:02 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1102 AM EST Sun Feb 10 2019

.Forecast Update...
Issued at 1055 AM EST Sun Feb 10 2019

Light precip continues to move east across southern IN and central
KY at this time but with a diminishing trend just upstream for now.
Precip has been light snow and/or sleet over southern IN and north-
central and east-central KY so far, with a little light freezing
rain at times as well. Meanwhile, precip is liquid rain over south-
central KY where temps have inched above freezing. Temps overall
have been slower to rise than our hourly temp grids indicate. Thus
lowered these values, along with projected high temps this afternoon
a couple degrees.

Still looks like the Advisory over the area is in good shape, and
will make no changes at this time. It will expire at 18 UTC over
west-central KY and 19 UTC for most of south-central IN into Trimble
Co KY. Will not expand into east-central KY despite some light snow
and sleet at this time as precip is moving fast and will diminish
over next hour or two based on latest radar trends, which should
also allow surface temps to inch upward into early afternoon. No
other significant changes to forecast at this time.

Issued at 855 AM EST Sun Feb 10 2019

Latest radar shows precip overtaking southern IN quickly this
morning fighting initially dry low-level air. Precip is mainly in
the form of light snow, but with occasional light freezing rain or
a little sleet mixed in. Road temps in southern IN are running
around upper 20s/around 30 but could be a little cooler in valleys.
Latest HRRR suggests that surface temps will be slow to rise. As a
result, light snow could end up producing a coating including on
some roadways, and some light freezing rain mixing in at times,
especially later this morning, could cause additional slick spots.
As a result, am expanding the Winter Weather Advisory to include all
of our southern IN counties and Trimble County, KY. The expansion is
in effect until 19 UTC (2 pm EST). The counties in the original
Advisory expires at 18 UTC, as these areas should see surface
warming to just above 32 a little faster than in the counties in the
expanded Advisory. Surface/road temps warming slowing into the lower
and mid 30s this afternoon should ease impacts. No other changes at
this time.

&&

.Short Term...(Today and tonight)
Issued at 330 AM EST Sun Feb 10 2019

...Light Wintry Mix This Morning...
...Steady Rain Follows This Afternoon - Tuesday...

Active weather today with light to moderate precipitation expected
along with moderating temperatures. Sub-freezing temperatures this
morning may cause some minor wintry impacts. A changeover to all
rain is still expected by late morning/early afternoon.

We're still dry as of this writing, but widespread light
precipitation is ongoing upstream in Arkansas and western TN/KY.
This precipitation is expected to move in and quickly overcome the
dry air in the low levels during the mid-morning hours. The
primary mid- level shortwave is ejecting NE over the Plains this
morning, while we see a modest low-level jet response underneath
the right front quadrant of the upper jet. These increasing winds
are overrunning a quasi-stationary boundary draped eastward across
the TN Valley.

North of this boundary, we're still seeing NE sfc flow with
temperatures ranging from the mid 20s to lower 30s. Bowling Green
and surrounding areas in the southwest forecast area are sitting
just above freezing, so those areas are unlikely to see wintry
impacts of any kind this morning. So the Winter Weather Advisory
still seems well placed in that respect. A light wintry mix band is
expected to lift northeast across the area between 10-18z. A
freezing rain/sleet mix with a little snow is likely in the Winter
Weather Advisory area, with more snow and less freezing rain north
of I-64. In particular, areas north of a line from English IN to New
Castle KY could see a half inch of snow accumulation. As for the
Winter Weather Advisory, the potential still exists for a few
hundredths of an inch of ice. Any light glaze could cause travel
issues this morning. As for the areas further north, will continue
to highlight the brief wintry mix and light snow potential in a
Special Weather Statement. Wintry precip will not last more than 2-4
hours at any one location.

Sfc temps are forecast to climb to 32+ degrees in southern Indiana
by 17-18z, while most of central KY will see readings at or above
freezing by 14-16z. A stream of deep moisture oriented SW to NE will
continue across the warm frontal boundary this afternoon into
tomorrow. In fact, we'll see stronger lift and higher precip rates
this evening through the overnight hours. Have your umbrella ready.
Temperatures will warm above freezing today and will stay generally
in the mid 30s to lower 40s through tonight.

.Long Term...(Monday night through Saturday)
Issued at 320 AM EST Sun Feb 10 2019

MORE RAIN AND FLOOD CONCERNS DURING THE PERIOD

Monday - Tuesday...

Steady light to moderate rains are expected Monday as a sfc boundary
slowly lifts north through KY as a warm front. The heavier rains
look to hold off until Mon night with better jet dynamics and
stronger low level moisture transport in place.  A swath of steady
moderate rains with perhaps some embedded t-storms is expected late
Mon night into Tues morning.  Models vary slightly on how quickly
the cold front moves through Tue morning and precipitation ends
Tuesday but overall the trend was toward a slightly slower solution
on the 0Z model suite along with lingering light rain behind the
front on Tues afternoon.

With a prolonged period of steady rains Sun and Mon and then
moderate to at times heavy rain Mon night into Tues morning, feel
that areal flooding and perhaps even some isld flash flooding will
be a concern Mon night into Tues morning. These rains will also
result in minor to moderate river flooding this week. Therefore,
will continue the Flood Watch currently in place. Rainfall totals
Sun-Tue still look to be in the 2-3" range with amounts up to 3-4"
possible in bands that see the most persistent moderate rains or in
areas with t-storms.

Temperatures will vary Mon ranging from the mid 40s over southern IN
to upper 50s across southern KY. Mon night lows won't fall much from
that with lows in the 40s to lower 50s. Highs on Tue will surge into
the 50s to around 60 just ahead of the front early in the day.  Tues
night temps will take a dive behind the cold front into the upper
20s/lower 30s.  Any lingering late evening moisture could change to
light snow before precipitation ends Tues evening.

In addition to the rains on Tues, westerly winds will be gusty Tues
afternoon behind the cold front with gusts of 30-40 mph possible.

Wednesday - Saturday...

Wed through Thu morning look dry with sfc high pressure briefly in
control.  After near normal highs on Wed, temps will warm up into
the 50s again for Thu ahead of the next weather system.

A low pressure system looks to strengthen as it moves east into the
Midwest late this week.  Timing and precipitation amounts are still
in question with significant differences in the long range models.
However, rain looks most likely Thu night through Fri with up to
another 1" of rainfall possible. Another shot of cold air on the
back side of this weather system may result in precipitation ending
as light snow or a rain/snow mix Fri night into Sat morning.

&&

.Aviation...(12Z TAF Issuance)
Updated at 618 AM EST Sun Feb 10 2019

Leading edge of the light precip has worked into western sections of
central Kentucky and is battling the low level dry air. Ceilings and
vsbys will stay prevailing VFR initially this TAF period, with
considerable deterioration in conditions this afternoon and evening.

A light wintry mix of freezing rain and snow is still likely for a
few hours this morning at HNB/SDF/LEX, though any wintry precip at
LEX will be a bit lighter than areas further west. A very thin glaze
could result on untreated surfaces. Locations from FRH to IMS are
more likely to see a couple hours of light snow, with a little
freezing rain at times. A half inch of accumulation looks possible
north of SDF. Temperatures push above freezing by 15-16z, limiting
the impact on flight operations.

Widespread light to moderate showers are likely this afternoon into
Monday. Expect IFR ceilings and vsbys to develop this evening and
persist overnight. LIFR conditions are also possible tonight.

&&

.Hydrology...
Issued at 340 AM EST Feb 10 2019

Many rivers, creeks and streams are already running high or are
experiencing minor flooding. Rains early this week will likely
aggravate existing river flooding and cause new river flooding.
Minor river flooding is likely this week on the Ohio, Green, Rough,
Rolling Fork, and Kentucky Rivers as well Drakes and Elkhorn Creeks.
Additionally, some moderate flooding is possible especially on the
Ohio and Green Rivers.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 7 PM EST /6 PM CST/ this evening through
     Tuesday afternoon for INZ076>079-083-084-089>092.

     Winter Weather Advisory until 2 PM EST this afternoon for
     INZ076>079-084-090>092.

     Winter Weather Advisory until 1 PM EST /noon CST/ this afternoon
     for INZ083-089.

KY...Flood Watch from 7 PM EST /6 PM CST/ this evening through
     Tuesday afternoon for KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.

     Winter Weather Advisory until 2 PM EST this afternoon for KYZ032.

     Winter Weather Advisory until 1 PM EST /noon CST/ this afternoon
     for KYZ023>028.

&&

Update.......TWF
Short Term...EBW
Long Term....AMS
Aviation.....EBW
Hydrology....AMS
Hazardous weather outlook, Feb 10, 9:08 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
908 AM EST Sun Feb 10 2019

KYZ029>031-033>043-045>049-053>057-061>067-070>078-081-082-111415-
Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-Scott-Harrison-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Shepherdsville, Louisville, La Grange,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
908 AM EST Sun Feb 10 2019 /808 AM CST Sun Feb 10 2019/

...FLOOD WATCH IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING
THROUGH TUESDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A light wintry mix of freezing rain and is expected this morning. A
very light glaze of ice could create slick spots on untreated
surfaces and bridges. Precipitation will transition to all rain by
late morning to early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Steady and persistent rainfall in the presence of a quasi-stationary
frontal boundary will likely bring area creeks, streams, and rivers
to flood stage. Isolated thunderstorms also are possible late Monday
night or Tuesday morning. A Flood Watch has been issued areawide for
tonight through Tuesday afternoon.

Surface winds could become very gusty Tuesday afternoon and
evening behind a cold front. Winds could gust as high as 40 mph at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any winter weather this morning.

INZ076>079-084-090>092-KYZ032-111415-
Orange-Washington-Scott-Jefferson-Crawford-Harrison-Floyd-Clark-
Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Corydon, New Albany, Jeffersonville, Bedford, and Milton
908 AM EST Sun Feb 10 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH TUESDAY
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A light wintry mix of freezing rain, sleet, and snow is expected this
morning. A thin glaze of ice is possible this morning before
temperatures warm above freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Steady and persistent rainfall in the presence of a quasi-stationary
frontal boundary will likely bring area creeks, streams, and rivers
to flood stage. Isolated thunderstorms also are possible late Monday
night or Tuesday morning. A Flood Watch has been issued areawide for
tonight through Tuesday afternoon.

Surface winds could become very gusty Tuesday afternoon and
evening behind a cold front. Winds could gust as high as 40 mph at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any winter weather this morning.

INZ083-089-KYZ023>028-111415-
Dubois-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Including the cities of Jasper, Tell City, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, and Elizabethtown
908 AM EST Sun Feb 10 2019 /808 AM CST Sun Feb 10 2019/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS
AFTERNOON...
...FLOOD WATCH IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING
THROUGH TUESDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A light wintry mix of freezing rain, sleet, and snow is expected this
morning. A thin glaze of ice is possible this morning before
temperatures warm above freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Steady and persistent rainfall in the presence of a quasi-stationary
frontal boundary will likely bring area creeks, streams, and rivers
to flood stage. Isolated thunderstorms also are possible late Monday
night or Tuesday morning. A Flood Watch has been issued areawide for
tonight through Tuesday afternoon.

Surface winds could become very gusty Tuesday afternoon and
evening behind a cold front. Winds could gust as high as 40 mph at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any winter weather this morning.

EBW/AMS/RJS

In the hours before

Special weather statement, Feb 10, 11:11 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1111 AM EST Sun Feb 10 2019

KYZ029>031-033>043-045>049-057-101900-
Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-Scott-Harrison-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Madison-
Including the cities of Shepherdsville, Louisville, La Grange,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, and Richmond
1111 AM EST Sun Feb 10 2019

...Light Wintry Mix through Early Afternoon...

A mix of light snow and sleet, possibly mixed with a little light
freezing rain will affect east-central Kentucky, including
Lexington into early this afternoon. With temperatures currently at
or a degree or two below freezing, expect some slick spots on
roads, especially secondary roads and overpasses. Use caution if
driving.

Precipitation will diminish and change to scattered rain showers, and
surface temperatures will slowly rise above freezing this
afternoon.

TWF

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 12:30 PM ESTRiver Flood WatchLMKTrimble23 hr
Feb 10, 12:42 PM ESTRiver Flood WarningLMKHardin, Jefferson, Meade7 days
Feb 10, 12:42 PM ESTRiver Flood WarningLMKBreckinridge, Hancock9 days

Nearby

River Flood Warnings in Kentucky, 2019River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.